SUNDAY MAGAZINE

Ask the Doc...

Hazy vision

N. Sharma:

I am 55 years old using Bifocal glasses for 10 years. Every two or three years, both values for glasses are changed in the increasing order. For distant vision also, cyl. Number is three. Even then sometimes I have to squeeze eyelids to get clear and sharp images of distant objects especially write-ups on TV/video screens. In the night I have to face halo-effect on the lighted objects particularly on electric bulbs/vehicle lights. Is there any remedy?

Dr. N.R. Rangaraj, Consultant Ophthalmologist, replies:

As the human eye ages, the near vision recedes away i.e. our hands become too short for our eyes! The reading material or the objects in regard needs to be held further away to bring it to focus. This is not a disease condition and is called presbyopia. Presbyopia occurs in all eyes whether the person has emmetropia or no power for distance, myopia or short sight or hyperopia or long sight. Presbyopia starts around 40 years of age. When near vision is hampered, plus lenses are added to the existing power for distance vision, that changes every two to three years. People having low myopia (minus lens) may merely need to take off the glasses to read! When hyperopia or long sight (plus lenses) is the pre-existing refractive condition the ability to focus near object is also lost at 40 years of age. The plus power for near vision gets added to the plus power of distance vision; hence there is a change in both the lenses for distance and near vision values of the glasses. When the eyelids are squeezed the light in only the horizontal plane is allowed making it a stenopic slit which improves the clarity of vision, albeit darker. This is the same as the 'pinhole effect', which irrespective of the eye power makes vision clear. Early cataracts and other disease conditions can cause halos. A proper eye examination can rule out such disease conditions.

* * *

Ask the Doc...

Mouth ulcers

Name withheld

I have a 2-1/2 year old child. While I was pregnant, I developed slight constipation, and consequently developed blisters on my tongue. Now, I am fine and no longer suffer from constipation, but the problem of blisters is still persisting. I experience discomfort at the place where the blister is and these blisters have become almost permanent. Somebody told me to take B-Complex, but these supplements also seem to give no relief.

Dr. Usha Sriram, General Physician and Endocrinologist, replies:

Recurrent or persistent mouth ulcers may be due to a simple condition called aphthous ulcers or sometimes due to certain medical problems like Behcet's syndrome or acidity. Simple aphthous ulcers are round-oval ulcers in the mouth that are painful but resolve in one or two weeks. Vitamin B12, Folic acid, iron or other nutritional deficiencies may cause this or may be cyclical due to low white blood cell count (cyclical neutropenia). They are usually self-limiting and can be treated with topical anaesthetics or topical steroids. Very rarely we use agents like topical Tacrilimus or Colchicine or Thalidomide or methotrexate. Behcet's syndrome is a more complex medical problem where patients have mouth and or genital ulcers and may have arthritis. Please consult a good ENT surgeon or skin specialist. Acidity may cause mouth ulcers and it is easily diagnosed and treated with antacids or medications like Ranitidine or Omeprazole.

* * *

Chronic itching

K.V. Vijayan, Kannur:

I have a skin problem almost 20 years old. It started as a small reddish eruption on the left small finger just below the nail. There used to be severe itching. I consulted a dermatologist and as per his advice applied steroid ointment. I also went for occlur plaste of steroid as suggested by the doctor. The result was far from satisfactory. After some time, itching started on my left leg five inch below the knee, leading to drying of skin making it scaly. Another doctor advised me to apply saline. Saline application was found to be useful for my leg but not on my left small finger. As years passed almost one inch of the left finger was itching. Other areas itching at present are: Lower part of my left thigh near to knee covering around 2.5 inch in diameter on the outer side of the leg. Left foot ankle. Right hand and knee. Itching is very severe leading to cracking/peeling of skin and sometimes causes bleeding. Occasionally sticky liquid appears on the area. After a few years one doctor advised me to stop all rice items and to live on fruits, vegetables, tender coconuts. I rigidly followed the diet restriction and with in 15 days all major areas were severely reduced and lived symptom free for almost three years. In 1995 it reappeared especially on the middle finger. At present itching continues severely, with some times cracking of the skin leading to pain while taking bath. Could you please suggest a remedy?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

You have a rather chronic relapsing condition, which occasionally oozes and has scaling as a predominant feature, affecting primarily the extremities of the skin, the tips of the finger, the ankles, the knees are the acral points. Significantly you have not responded to steroids, even under occlusion.

The description you give is insufficient for me to swear on a diagnosis and mislead you with a treatment, as there are several possibilities, which an academic dermatologist will think of in such a case. However ask your local dermatologist if he wants to think of acrodermatitis continua and treat accordingly. Do not try to treat yourself as you definitely need to be professional help. There are other possibilities also that I can think of, but we may need further information like details of clinical descriptions and a biopsy at the very least.

Please keep your queries short and focussed. Please mention your name and address and also whether you would like your name to be published.

Recommended for you